Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 141, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 30, 2001, 2:57 PM MDT for Arapahoe County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 2:57 PM MDT (20:57 UTC)
- Expired
- Aug 30, 2001, 3:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:15 PM MDT | Hail 1 | Aurora Cherry Creek, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
285
WUUS55 KBOU 302100
SVRDEN
COC005-302145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT THU AUG 30 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
* UNTIL 345 PM MDT
* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF ARAPAHOE PARK...OR ABOUT 18
MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHEASTERN AURORA AND ARAPAHOE PARK.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3957 10485 3945 10469 3949 10465 3972 10433
3974 10463
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 30, 2:45 PM MDT, 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT THU AUG 30 2001 LAST NIGHTS COOL AIR BOUNDARY REALLY DIDNT AMOUNT TO MUCH AS THE PRESSURE RISES SWEPT MORE TO THE EAST AND THE LOW CLOUDS HELD OUT IN NORTHERN KANSAS. THIS WILL ALLOW FOR BETTER DAYTIME SFC HEATING TO TAKE PLACE FOR SOME AFTERNOON AND EVENING CONVECTION ESPECIALLY OVER HIGHER TRRN. WATER VAPOR PICS SHOW WEAK SHORT WAVE OR VORT MAX OVER SOUTHWEST WYO WITH COOLING CLOUD TOPS OVER THAT REGION. THIS SHOULD PROGESS INTO THE BOU CWA VICINITY FOR TONIGHT. SFC DEW POINTS REMAIN LOW OVER THE PLAINS AND URBAN CORRIDOR BUT WILL FIGURE ON SCT PRECIP COVERAGE TONIGHT IN AND NEAR HIGHER TRRN WITH MCLDY SKIES DUE TO ADDITIONAL SYNOPTIC LIFT. MODELS CONSISTANT TO SHOW LOW LVL SOUTH TO SOUTHEASTERLY WINDS TONIGHT INTO MIDDAY FRI ON THE PLAINS. THIS FLOW WILL BRING A SLIGHT INCREASE IN SFC MOISTURE WITH FCST SOUNDINGS CONFIRMING BETTER FUEL FOR FRI AFTERNOON IF IT GOES. PRECIPITABLE WATER VALUES GO OVER AN INCH ON THE PLAINS BY MIDDAY FRIDAY WITH POSITIVE ENERGY INCR TO THE 1600-2100 J/KG RANGE WITH DECENT SHEAR. DIV-Q FIELDS KEEP AN AREA OF WEAK LIFT GOING THROUGH FRI EVE IN A VERY DISORGANIZED RIDGE. STILL BELIEVE FRI IS THE BEST DAY FOR CONVECTION AND PRECIP AS BETTER MOISTURE AND A MORE DISTINCT SHORT WAVE TROUGH IS EXPECTED TO PASS OVER THE DISTRICT. AVN TAKES THE SFC FLOW TO A DRY NORTHWESTERLY FLAVOR SATURDAY WITH A LEE TROUGH DEVELOPING INTO THE EXTENDED. SO FOR SATURDAY ANY PRECIP IN THE AREA SHOULD HOLD OVER THE HIGER TRRN WITH NIL TO ISOLATED ELSEWHERE. TEMP GUIDANCE STILL VERY MUCH LIKE EARLY SHIFT EXPLAINED. MARKEDLY TOO COOL FOR HIGHS BUT CLOSE WITH THE LOWS. POPS REMAIN TOO HIGH GIVEN MARGINAL INSTABILITY UNDER INFLUENCE OF RIDGE. EXTENDED PD...SUNDAY THROUGH THURSDAY...UPPER RIDGE BECOMES BETTER ORGANIZED AND STRONGER BY LATE SUNDAY. RIDGE AXIS ALSO BECOMES ORIENTED OVER COLORADO AND NEW MEXICO BY MONDAY WITH STORM TRACK WELL TO THE NORTH OVER WASHINGTON NORTHEASTWARD INTO CANADA. LIKE YESTERDAYS MRF RUN...AN UPPER RIDGE CIRCULATION DEVELOPS OVER THE EASTERN GULF...AND FAR SOUTHEAST STATES BY LATE WEDNESDAY INTO THURSDAY. DESPITE A BETTER PATTERN FOR TROPICAL MOISTURE TO RETURN...REALLY DONT SEE THIS HAPPENING TO THE REGION IN THE EXTENDED AS FAST SOUTHWESTERLY FLOW DEVELOPS OVER THE SOUTHWEST USA AND COLORADO. IT MAY BE TIME TO START BIASING THE POPS TO THE TYPICAL CALM SEPTEMBER WEATHER COLORADO EXPERIENCES. WITH A RIDGE CONTROLLING THE AREA IN THE EXTENDED...BEST CHANCE FOR PRECIP LOOKS TO BE TUESDAY INTO WEDNESDAY WHEN A WEAK TROUGH IN THE SOUTHWEST FLOW CLIPS THE STATE. FREDIN .DEN...NONE.
In the hours before
Special weather statement, Aug 30, 10:40 AM MDT, 4 hours 17 minutes before
COZ030>051-312000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT THU AUG 30 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK UPPER LEVEL TROUGH AND LOW LEVEL MOISTURE ON THE PLAINS WILL PRODUCE INCREASED THUNDERSTORM ACTIVITY TODAY. SCATTERED STORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...BUT CLOUD COVER WILL DELAY THUNDERSTORM DEVELOPMENT ON THE PLAINS UNTIL LATE IN THE DAY. STORMS SHOULD BE MOST NUMEROUS ON THE PLAINS THIS EVENING...AND MAY CONTINUE INTO THE EARLY MORNING HOURS NEAR THE EASTERN BORDER. A WIND CONVERGENCE ZONE IS EXPECTED TO DEVELOP TO THE SOUTH AND EAST OF DENVER THIS AFTERNOON. THIS WILL BE A LIKELY PLACE FOR THUNDERSTORM INITIATION. THE STORMS SHOULD BE MOST NUMEROUS EAST OF A LINE FROM NEW RAYMER THROUGH BENNETT TO CASTLE ROCK...WHERE THERE IS THE BEST MOISTURE. SOME OF THE STORMS WILL BE MARGINALLY SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND UP TO AN 1.5 INCHES OF RAIN IN AN HOUR. SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. OUTLOOK FOR SATURDAY: WARMER WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. GIMMESTAD
Special weather statement, Aug 30, 10:50 AM MDT, 4 hours 7 minutes before
COZ030>051-302000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT THU AUG 30 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE CENTRAL AND SOUTHERN ROCKY MOUNTAINS TODAY AND TONIGHT. THE AIR MASS OVER THE PLAINS HAS BECOME MORE MOIST AT LOW LEVELS AS A RESULT OF WEAK UPSLOPE FLOW BEHIND THE COLD FRONT YESTERDAY. THIS COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE AREA BY THIS EVENING WILL HELP TO DESTABILIZE THE AIR MASS. THE DEVELOPMENT THIS AFTERNOON OF A DENVER MESOCYCLONE WILL PROVIDE A BOUNDARY FOR THUNDERSTORM FORMATION. A COOLER AIR MASS OVER THE PLAINS WILL TEND TO INHIBIT CONVECTION UNTIL LATER THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND HIGHER TERRAIN BY AROUND MIDDAY AND MOVE SLOWLY TO THE EAST OVER THE URBAN CORRIDOR DURING THE AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL BECOME SCATTERED BY LATE AFTERNOON AND BEGIN TO MOVE FARTHER TO THE EAST OVER THE PLAINS BUT WILL NOT REACH THE NORTHEAST CORNER OF THE STATE UNTIL EVENING...WHEN THEY WILL START TO DECREASE IN STRENGTH AND COVERAGE. THE STORMS WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL AND STRONG WINDS WITH GUSTS AS HIGH AS 40 MPH. THE SHEAR WILL BE WEAK...SO NO SEVERE THUNDERSTORMS ARE EXPECTED. SPOTTER ACTIVATION WILL NOT BE REQUIRED. OUTLOOK FOR FRIDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL AGAIN FORM OVER THE MOUNTAINS AND SPREAD TO THE EAST OVER THE PLAINS. GARD...WFO BOULDER
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.